If you develop an unexpected reaction while on a medication, our allergists will consider several factors to determine if you are having an allergic reaction to a medication, and if so, to which one:
- Whether the symptoms indicate an allergic reaction;
- Which medications were recently introduced to the patient;
- The tendency of the suspected drug(s) to induce an allergic reaction.
Most allergic reactions to medications occur within hours to two weeks after the initial dose. Drugs that have been tolerated for months are a less common cause of reactions. However, rashes may develop weeks into the course of some medications (anti-gout, anti-seizure) or swelling may appear months after starting some drugs (ACE inhibitors of high blood pressure) and may process to severe reactions. Therefore, a complete list of your medications should be provided to the physician assessing your rash.
Currently, only limited tests are available to diagnose specific medication allergy. Allergy skin testing to determine the presence of IgE antibody is available for penicillin, therapeutic proteins such as insulin, some biotechnology products and a few other drugs.
If you have had a past reaction to a medication, can you receive it again? In most cases, you should receive an alternate drug in the future. Specific skin testing can detect penicillin allergy, and if the testing is negative, the patient may be able to receive penicillin and its derivatives again.
There is currently no test to predict the chance of developing most recurrent rashes. In the case of rashes caused by the antibiotic ampicillin or a sulfa drug, some patients can tolerate re-administration if the drug is necessary, but this must be done carefully. If you have any history of a rash with blisters, you should never be prescribed the drug again.
If you have had any reactions to medications in the past, make sure to keep a personal record so any physicians treating you in the future can be well informed. You should discuss with your doctor whether you need to also avoid related drugs and whether you need to wear a Medic-Alert tag to alert others of your drug allergy. Again, the single most important factor is to inform your physician of any unusual reactions you experience while taking a medication.